Alert archive / New Mexico / High Wind Watches in 2018

High Wind Watch 10, NWS Midland/Odessa, TX

March 16, 2018Eddy County, Lea County, New Mexico; Loving County, Texas

NWS Midland/Odessa, TX issued this high wind watch at Mar 16, 2018, 2:35 PM MDT for Eddy County, Lea County, New Mexico; Loving County, Texas. It took effect at Mar 18, 2018, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 16, 2018, 2:35 PM MDT (20:35 UTC)
In effect from
Mar 18, 2018, 9:00 AM MDT
Expired
Mar 17, 2018, 1:20 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 156 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3337 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS74 KMAF 162035
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
335 PM CDT Fri Mar 16 2018

...HIGH WIND WATCH IN EFFECT FOR SUNDAY FOR LOCATIONS ALONG AND 
WEST OF A LINE FROM TATUM TO PECOS TO ALPINE...

.A strong storm system will bring high winds and blowing dust to
portions of the area Sunday. The strongest winds will be across
the Guadalupe Mountains where speeds could approach 90 mph.
Precautions to secure any loose objects should be taken now.

NMZ027-TXZ057-258-171030-
/O.NEW.KMAF.HW.A.0010.180318T1500Z-180319T0900Z/
Guadalupe Mountains of Eddy County-
Van Horn and Highway 54 Corridor-Guadalupe Mountains-
Including the cities of Queen, Van Horn, Guadalupe Mountains NP, 
and Pine Springs
335 PM CDT Fri Mar 16 2018 /235 PM MDT Fri Mar 16 2018/

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT...

* TIMING...Late Sunday morning through Sunday night. 

* WINDS...Southwest to west 45 to 65 mph with gusts to 90 mph.

* IMPACTS...Secure any loose objects that may blow around in the
  wind. Winds will be particularly hazardous at higher elevations
  where the strongest winds are likely to occur. People driving 
  high-profile vehicles should strongly consider postponing travel
  until the winds subside Monday. Severe turbulence near the 
  mountains will be hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

NMZ028-029-033-034-TXZ058-059-074-080-171030-
/O.NEW.KMAF.HW.A.0010.180318T1800Z-180319T0300Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Reeves County and Upper Trans Pecos-Loving-
Davis/Apache Mountains Area-Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Pecos, Mentone, Alpine, 
Fort Davis, and Marfa
335 PM CDT Fri Mar 16 2018 /235 PM MDT Fri Mar 16 2018/

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

* TIMING...Sunday afternoon and evening.

* WINDS...Southwest to west 35 to 50 mph with gusts to 70 mph.

* IMPACTS...Secure any loose objects that may blow around in the
  wind. High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

rhluchan
2 follow-up statements
589 
WWUS74 KMAF 170807
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
307 AM CDT Sat Mar 17 2018

...HIGH WIND WATCH IN EFFECT FOR SUNDAY FOR LOCATIONS ALONG AND
WEST OF A LINE FROM TATUM TO PECOS TO ALPINE...

.A strong upper trough will bring high winds and blowing dust to 
portions of the area Sunday. The strongest winds will be across 
the Guadalupe Mountains where speeds could approach 90 mph. 
Precautions to secure any loose objects should be taken now.

NMZ027-TXZ057-258-172200-
/O.CON.KMAF.HW.A.0010.180318T1500Z-180319T0900Z/
Guadalupe Mountains of Eddy County-
Van Horn and Highway 54 Corridor-Guadalupe Mountains-
Including the cities of Queen, Van Horn, Guadalupe Mountains NP, 
and Pine Springs
307 AM CDT Sat Mar 17 2018 /207 AM MDT Sat Mar 17 2018/

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
LATE SUNDAY NIGHT...

* TIMING...Late Sunday morning through Sunday night.

* WINDS...Southwest to west 45 to 65 mph with gusts to 90 mph.

* IMPACTS...Secure any loose objects that may blow around in the 
  wind. Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. 
  People driving high-profile vehicles should strongly consider 
  postponing travel until the winds subside Monday. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

NMZ028-029-033-034-TXZ058-059-074-080-172200-
/O.CON.KMAF.HW.A.0010.180318T1800Z-180319T0300Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Reeves County and Upper Trans Pecos-Loving-
Davis/Apache Mountains Area-Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Pecos, Mentone, Alpine, 
Fort Davis, and Marfa
307 AM CDT Sat Mar 17 2018 /207 AM MDT Sat Mar 17 2018/

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* TIMING...Sunday afternoon and evening.

* WINDS...Southwest to west 35 to 50 mph with gusts to 70 mph.

* IMPACTS...Secure any loose objects that may blow around in the 
  wind. High winds could make driving difficult for motorists 
  driving high profile vehicles such as campers, vans, and 
  tractor trailers. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
835 
WWUS74 KMAF 171920
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
220 PM CDT Sat Mar 17 2018

...HIGH WIND WARNING IN EFFECT FOR LATE SUNDAY MORNING THROUGH THE
EVENING FOR LOCATIONS ALONG AND WEST OF A LINE FROM TATUM TO 
PECOS TO ALPINE...

...WIND ADVISORY IN EFFECT FOR SUNDAY AFTERNOON AND EVENING FOR
THE PERMIAN BASIN SOUTH TO THE BIG BEND AND PRESIDIO VALLEY...

.A strong upper trough will bring high winds and blowing dust to
much of the area Sunday. The strongest winds will be across the 
Guadalupe Mountains and adjacent plains. Precautions to secure 
any loose objects should be taken now.

NMZ027-TXZ057-258-181100-
/O.UPG.KMAF.HW.A.0010.180318T1500Z-180319T0900Z/
/O.NEW.KMAF.HW.W.0011.180318T1500Z-180319T0600Z/
Guadalupe Mountains of Eddy County-
Van Horn and Highway 54 Corridor-Guadalupe Mountains-
Including the cities of Queen, Van Horn, Guadalupe Mountains NP, 
and Pine Springs
220 PM CDT Sat Mar 17 2018 /120 PM MDT Sat Mar 17 2018/

...HIGH WIND WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ SUNDAY
TO 1 AM CDT /MIDNIGHT MDT/ MONDAY...

* TIMING...Late Sunday morning through Sunday evening.

* WINDS...Southwest to west 45 to 65 mph with gusts to 80 mph.

* IMPACTS...Secure any loose objects that may blow around in the 
  wind. Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. 
  People driving high-profile vehicles should strongly consider 
  postponing travel until the winds subside Monday. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-033-034-TXZ058-074-181100-
/O.UPG.KMAF.HW.A.0010.180318T1800Z-180319T0300Z/
/O.NEW.KMAF.HW.W.0011.180318T1800Z-180319T0200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Reeves County and Upper Trans Pecos-
Davis/Apache Mountains Area-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Pecos, Alpine, 
and Fort Davis
220 PM CDT Sat Mar 17 2018 /120 PM MDT Sat Mar 17 2018/

...HIGH WIND WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM
CDT /8 PM MDT/ SUNDAY...

* TIMING...Sunday afternoon and evening.

* WINDS...Southwest to west 30 to 50 mph with gusts to 65 mph.

* IMPACTS...Secure any loose objects that may blow around in the 
  wind. High winds could make driving difficult for motorists 
  driving high profile vehicles such as campers, vans, and 
  tractor trailers. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ059-080-181100-
/O.UPG.KMAF.HW.A.0010.180318T1800Z-180319T0300Z/
/O.NEW.KMAF.WI.Y.0009.180318T1800Z-180319T0200Z/
Loving-Marfa Plateau-
Including the cities of Mentone and Marfa
220 PM CDT Sat Mar 17 2018

...WIND ADVISORY IN EFFECT FROM 1 PM TO 9 PM CDT SUNDAY...

* TIMING...Sunday afternoon and evening.

* WINDS...Southwest to west 30 to 40 mph with gusts to 55 mph.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and 
  tractor trailers. Secure lawn furniture, garbage cans or other 
  objects which could be blown about by the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

TXZ045>048-050>053-060>063-067>069-075-079-081-181100-
/O.NEW.KMAF.WI.Y.0009.180318T1800Z-180319T0200Z/
Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Pecos-
Presidio Valley-Big Bend Area-
Including the cities of Seminole, Lamesa, Gail, Snyder, Andrews, 
Stanton, Big Spring, Colorado City, Kermit, Odessa, Midland, 
Garden City, Monahans, Crane, McCamey, Rankin, Fort Stockton, 
Presidio, Big Bend NP, and Marathon
220 PM CDT Sat Mar 17 2018

...WIND ADVISORY IN EFFECT FROM 1 PM TO 9 PM CDT SUNDAY... 

* TIMING...Sunday afternoon and evening.

* WINDS...Southwest to west 30 to 40 mph with gusts to 55 mph.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and 
  tractor trailers. Secure lawn furniture, garbage cans or other 
  objects which could be blown about by the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

rhluchan

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 16, 9:40 AM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 16, 9:40 AM MDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1040 AM CDT Fri Mar 16 2018

.DISCUSSION...

See 18Z Aviation discussion below.

&&

.AVIATION...

VFR conditions will prevail next 24 hours, w/increasing high
clouds and westerly flow. Forecast soundings develop a cu field
west near the end of the forecast period, w/bases 7-8 kft AGL.

&&

.PREV DISCUSSION... /issued 553 AM CDT Fri Mar 16 2018/

DISCUSSION...
See aviation discussion below.

AVIATION...
VFR conditions with some high clouds are expected at the west
Texas and southeast New Mexico terminals the next 24 hours. Winds
will generally be westerly today at 10 to 20 mph and gusty at
times by this afternoon. Winds will diminish by early this evening
and become southwest.

12

PREV DISCUSSION... /issued 345 AM CDT Fri Mar 16 2018/

DISCUSSION...
Upper trough crosses Rockies today becomes a closed low early as
the next low reaches the CA/OR coast.  This next low opens up as
it moves across the Great Basin early Sunday reaching the Rockies
later in the day. This trough will develop into a deep low as it
cross onto the plains early Monday then quickly blows east. A weak
upper ridge will build in behind it.

A Pacific front pushed through last evening and swept the clouds
out of the region with a brisk west wind. Have much lower dewpts
behind this front... in the 20s... while 40s still holding on in
the east. So will be drier today but not much cooler... highs
about the same today as strong insolation warms the surface.
Actually it looks like low level moisture never does recover
through the weekend. A backdoor front moves down into the NE part
of the area early Saturday but gets pushed out by the west wind
only to return early Sunday. Sunday looks to be a windy as the
west wind picks up during the afternoon... expect will see high
wind warnings for the mountains and advisories for the plains.

Temperatures look to stay above normal for the coming week.  No
rain in the forecast.

FIRE WEATHER...
Will go ahead and issue a Fire Danger Statement for this afternoon
for southeast New Mexico and much of west Texas except the Big
Bend and Terrell County Texas with RFTI's of mainly 1-2 and ERC-G
values of 70 to 90th percentile.

After poor to fair recovery tonight, Saturday looks like a down day
with RFTI's of mainly only 1 confined to southeast New Mexico
with ERC-G values of 70 to 90 percentile across eastern portions
of New Mexico Zone 115.

The potential for significant fire weather continues for southeast
New Mexico and all of west Texas Sunday as a strong upper level
storm system is forecast to track across the southern Rockies.
This system will push dry, windy and warm westerly downslope air
over the forecast area. Fuels will be extremely dry with
widespread RFTI values of at least 3-6 expected and ERC-G values
in the 70 to 90th percentile.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78  46  79  52 /   0   0   0  10
Carlsbad                       78  48  77  48 /   0   0   0   0
Dryden                         88  58  88  60 /   0   0   0  10
Fort Stockton                  82  53  80  54 /   0   0   0  10
Guadalupe Pass                 65  47  68  45 /   0   0   0   0
Hobbs                          74  44  74  47 /   0   0   0   0
Marfa                          72  42  72  45 /   0   0   0  10
Midland Intl Airport           78  48  80  53 /   0   0   0  10
Odessa                         77  50  78  53 /   0   0   0  10
Wink                           81  48  81  50 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday morning through Sunday evening
     for Guadalupe Mountains-Southeast Plains.

TX...Fire Weather Watch from Sunday afternoon through late Sunday
     night for Andrews-Big Bend Area-Borden-Crane-Davis/Apache
     Mountains Area-Dawson-Ector-Gaines-Glasscock-Guadalupe
     Mountains-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
     Upper Trans Pecos-Scurry-Terrell-Upton-Van Horn and Highway
     54 Corridor-Ward-Winkler.

&&

44/29/44
Hazardous weather outlook, Mar 16, 12:58 PM MDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CDT Fri Mar 16 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
158 PM CDT Fri Mar 16 2018 /1258 PM MDT Fri Mar 16 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Near critical fire weather conditions are occurring this afternoon
across Southeast New Mexico and most of West Texas due to warm and
dry conditions combined with cured fuels.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Near critical fire weather conditions are expected Saturday over the
Davis and Apache Mountains due to continuing warm and dry conditions
combined with cured fuels.

Critical fire weather conditions are expected to escalate
considerably on Sunday as a strong upper level storm system moves
through the southern Rockies.  Warm, dry, and windy conditions are
likely.  A Red Flag Warning is in effect for all of Southeast New
Mexico and West Texas from Sunday into Monday.

Strong winds will be possible Sunday across Southeast New Mexico and
areas of West Texas south.   A High Wind Watch is in effect.

Accompanying all of this will be areas of blowing dust, which may
reduce visibilities at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but local interest should be
prepared for the possibility of increased fire activity.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 1:51 PM MDTRed Flag WarningMAF3 days

Nearby

High Wind Watches in New Mexico, 2018High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.